Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 37, NWS Midland/Odessa, TX

April 16, 1997Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 16, 1997, 8:26 PM CDT for Scurry County, Texas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 16, 1997, 8:26 PM CDT (01:26 UTC)
Expired
Apr 16, 1997, 9:00 PM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 131 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 8:27 PM CDTHail 1Dunn, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2630 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 170126 RRA
SVRMAF
TXC415-170200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
826 PM CDT WED APR 16 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 900 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...SOUTHERN SCURRY COUNTY
 
AT 824 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 14 MILES SOUTH OF SNYDER OR 4 MILES WEST OF CHINA
GROVE MOVING EAST AT 10 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...DUNN.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FO8R YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

$$

TJT/GPM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:02 PM CDT, 6 hours 24 minutes earlier.

Area forecast discussion, Apr 16, 2:02 PM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
201 PM CDT WED APR 16 1997

VERY DIFFICULT TO PLACE FRONTAL BOUNDARY BUT BEST GUESS WOULD BE
BETWEEN KHOB AND KMAF WITH A PREFRONTAL TROUGH EXTENDING FROM KMAF
TO THE DAVIS MOUNTAINS.  COOLER TEMPERATURES LAGGING ABOUT 2 TO 3
HOURS AFTER FRONTAL PASSAGE.  KMAF 88D REFLECTIVITY SHOWING SCATTERED
SHOWERS AND A FEW THUNDERSTORMS MAINLY OVER THE DAVIS MOUNTAINS
ATTM.  LATEST WV IMAGERY SHOWING BAHA CUTOFF LOW REMAINING
RELATIVELY STATIONARY WITH MID/HIGH LEVEL SUBSIDENCE OCCURRING OVER
THE NORTHERN PORTIONS OF THE FA.

MODELS IN GENERAL AGREEMENT NEXT 36 HOURS WITH NGM AND AVN BEING A
LITTLE MORE AGRESSIVE IN MOVING CUTOFF LOW OVER BAHA PENINSULA
EASTWARD...HENCE HIGHER POPS ON THURSDAY.  OUTSIDE SLIGHT
CHANCES LATE THIS AFTERNOON AND EARLY EVENING DUE TO FRONTAL
BOUNDARY AND OROGRAPHIC LIFTING OVER MOUNTAINS...BELIEVE MODELS MAY
BE A LITTLE TOO FAST ON APPROACH OF AFOREMENTIONED CUTOFF LOW SO WILL
LEAN TOWARDS A LESSER CHANCE OF POPS GIVEN MORE STABLE AIR BEHIND
FRONTAL BOUNDARY.  WILL LIKELY SEE A FEW ISOLATED CELLS OVER THE
DAVIS MOUNTAINS DURING THE AFTERNOON.

BIG QUESTION TONIGHT WILL BE POSSIBLE LOW CLOUDS EAST OF MOUNTAINS
WITH UPSLOPE COMPONENT OF WIND.  CURRENT VISIBLE IMAGERY AND PROGS
POINT TO A BRIEF SHOWING MAINLY OVER THE EAST SLOPES OF MOUNTAINS
WHERE BOUNDARY LAYER RH VALUES APPROACH 70 TO 80 PERCENT.

FOR TONIGHT/S LOWS WILL LEAN MORE TOWARDS THE COOLER AVN GIVEN
CURRENT TEMPERATURES OVER THE TX PANHANDLE.  WILL COMPROMISE BETWEEN
NGM AND AVN FOR HIGHS TOMORROW AS EACH MODEL SEEMS TO BE AT EXTREMES.

MAF  45/72  1-
CNM  45/75  --
MRF  42/68  21
P07  48/74  1-

EARLE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:23 PM CDTSevere Thunderstorm WarningMAFScurry62 min
Apr 16, 7:31 PM CDTSevere Thunderstorm WarningMAFHoward49 min
Apr 16, 7:35 PM CDTSevere Thunderstorm WarningMAFGlasscock65 min
Apr 16, 7:45 PM CDTSevere Thunderstorm WarningMAFMartin35 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.